Virginia, 2003

Winter Storm in Virginia, January 22 to 23, 2003

January 22 to 23, 2003 · NWS MRX · 5 events in 5 counties and zones

A strong upper level disturbance moved southeast from the northern plains and midwest states and produced significant snowfall across Southwest Virginia. Snowfall amounts in association with this system ranged from 4 to 10 inches across Southwest Virginia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong upper level disturbance moved southeast from the northern plains and midwest states and produced significant snowfall across Southwest Virginia. Snowfall amounts in association with this system ranged from 4 to 10 inches across Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 22, 4:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 22, 4:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM EST WED JAN 22 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
425 PM EST WED JAN 22 2003

INTERESTING WINTRY EVENT SEEMS TO BE DEVELOPING THIS AFTERNOON MUCH
IN LINE WITH THE ETA/GFS MODEL SOLUTIONS.  HEAVY SNOW OUTLOOKS
UPDATED SUGGEST SOME HEAVY SNOWS...BUT PRIMARILY WHERE UPSLOPE FLOW
IS A CONTRIBUTING FACTOR.  STRONG DYNAMICS WILL ACT ON INCREASING
MAINLY MID LEVEL MOISTURE...WITH COUPLING OF UPPER LEVEL JETS OVER
THE REGION TO AID IN LIFT ACROSS ALL OF THE REGION AT LEAST THRU
MID MORNING THURSDAY.  COORDINATION WITH JKL AND GSP...PLUS SOME
CONSENSUS FORECASTING LOCALLY...HAS LED TO WINTER STORM WARNING FOR
SMOKY AND NRN MTNS OF TN (PLUS LEE AND WISE AT LAST MINUTE TO MESH
WITH JKL).  REST OF AREA HAS BEEN PUT UNDER A SNOW ADVISORY FOR
TONIGHT INTO EARLY THURSDAY MORNING.

WINDS INCREASE TO ADVISORY LEVELS FOR MTN ZONES WHERE A WIND ADVISORY
WILL RUN FROM 6AM-6PM THURSDAY.  ALSO...WINDS AND FALLING TEMPS CREATE
WIND CHILL ADVISORY CONDITIONS FOR THE MTNS ON THURSDAY...AND LATER
SHIFTS MAY NEED TO CONSIDER RUNNING THE WIND CHILL ADVISORY INTO THE
THIRD PERIOD AS WELL.

OTHERWISE...UNDERCUT HIGH TEMPS FOR THURSDAY AND FRIDAY DUE TO
EXPECTED SNOW COVER.  A WEAK SHORTWAVE BRUSHES THE REGION FRIDAY
NIGHT SO KEPT MOSTLY CLOUDY SKIES BUT NO PCPN BASED ON LACK OF
MOISTURE AND 12Z GFS.  THE NEXT CHANCE OF SIGNIFICANT RAIN OR SNOW
LOOKS TO BE SUNDAY.  MY PRELIMINAARY TEMPS AND POPS FOLLOW:

FCSTID =   10
CHA   21  26  10  31 /  70  30  10  10
TYS   19  19   8  26 /  90  50  10  10
TRI   16  16   5  23 /  90  70  10  10
OQT   18  18   7  26 /  90  50  10  10

.MRX...
NC...SNOW ADVISORY FOR TONIGHT FOR ZONES NCZ060>061.

TN...HEAVY SNOW WARNING FOR TONIGHT AND THURSDAY FOR ZONES TNZ018...
TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074.

WIND ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES
TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074.

WIND CHILL ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR
ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074.

SNOW ADVISORY FOR TONIGHT FOR ZONES TNZ012>014...TNZ035>040...
TNZ067>071...TNZ073.

SNOW ADVISORY FOR THIS EVENING THROUGH THURSDAY MORNING FOR ZONES
TNZ015>017...TNZ042...TNZ044...TNZ046.

SNOW ADVISORY FOR TONIGHT FOR ZONES TNZ087...TNZ102.

SNOW ADVISORY FOR TONIGHT FOR ZONES TNZ081>086...TNZ098>101.

VA...HEAVY SNOW WARNING FOR TONIGHT AND THURSDAY FOR ZONES
VAZ001>002.

WIND ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES
VAZ001>002.

WIND CHILL ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR
ZONES VAZ001>002.

SNOW ADVISORY FOR THIS EVENING THROUGH THURSDAY MORNING FOR ZONES
VAZ005>006...VAZ008.

TG

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
1007 AM EST WED JAN 22 2003

CERTAINLY THE MAIN CONCERNS THIS PACKAGE ARE FOR TONIGHT AND THURSDAY
...STILL MUST AT LEAST CONSIDER SOME COSMETIC CHANGES FOR THIS
AFTERNOON.  TEMPERATURE FORECAST LOOKS GOOD OVERALL...BUT MAY OPEN
UP A BIT MORE OF A RANGE IN A FEW GROUPS.  THICKER CLOUDS LOOK TO
AFFECT NORTHERN AREAS MORE SO THAN SOUTHERN AREAS...IN LINE WITH
CURRENT ZONES.

LATER PERIODS...LATEST RUNS OF AVN AND ETA ARE CONSISTENT IN
GENERATING SOME DECENT LIGHT SNOW ACCUMULATIONS STARTING BY MID TO
LATE EVENING.  THE LIQUID QPF LOOKS TO BE LIGHT...BUT A HIGH SNOW TO
LIQUID RATIO IS EXPECTED...SO MOST AREAS FROM CENTRAL VALLEY NORTH
LOOK TO GET SNOW ADVISORY CRITERIA AMOUNTS WITH THIS SYSTEM.  MAY
CHANGE THE ADVISORY LAYOUT AND AMOUNTS THIS AFTERNOON.  ALSO...
A WIND ADVISORY AND/OR WIND CHILL ADVISORY LOOKS TO BE NEEDED FOR
MUCH OF THE AREA...STARTING AS EARLY AS THURSDAY MORNING.  MORE ON
THESE CONCERNS THIS AFTERNOON...WITH ADVISORIES AS NEEDED TO BE
ISSUED AT THAT TIME.

TG
*********************************************************************
MORNING FORECAST DISCUSSION
430 AM EST WED JAN 22 2003

FAST CHANGING WEATHER PATTERN AHEAD. MRX CWA TWEEN STRONG JET TO THE
NORTH AND IMPULSE MOVING EAST TO THE SOUTH. A FEW FLURRIES EARLY
THIS MORNING ACROSS VA. ALSO DECENT SHWRS/TSTMS MOVING EAST ALONG
COLD FRONTAL BOUNDARY TO THE SOUTH. THETA-E BOUNDARY AND EXPECTED
STORM MOTIONS SHOULD KEEP CONVECTION S OF TN...ALTHOUGH ACTIVITY
MUCH MORE ROBUST THAN EXPECTED. OTHERWISE TEMPS REMAIN BELOW NORMAL
AWAITING TONIGHTS DYNAMIC SYSTEM. INITIAL NORTHERN JET PULLS TO THE
EAST AS STRONG TRAILING JET DIGS SE INTO N GA. VERY GOOD POT VORT
ADVECTS INTO AREA ON LEFT FRONT QUAD OF JET. LAYER RH ONLY LIMITING
FACTOR AND NORTHERN CWA WILL EASILY SQUEEZE OUT A COUPLE INCHES OF
SNOW TONIGHT. AMOUNTS AND SNOW TIMING SOMEWHAT TROUBLESOME AS EVENT
CROSSES OVER TONIGHT/THU PERIOD. PLATEAU AREAS WILL SEE BULK OF SNOW
OVERNIGHT WHILE ACTIVITY CONTINUES ELSEWHERE INTO THU MORNING. THEN
NORTHWESTERLY WINDS DRAG IN POLAR AIRMASS WITH TEMPS PLUMMETING
THROUGH THU/THU NGT. UPSLOPE SNOWS CONTINUE THROUGH EARLY FRI IN
FAVORABLE AREAS. ALL AREAS WILL EXPERIENCE VERY COLD WIND CHILLS THU
NGT/FRI MORNING. WND ADVSRY MAY BE REQUIRED FOR HIGHER ELEVATIONS.
CRITICAL WIND CHILLS EXPECTED AS TEMPS FALL TO NEAR ZERO IN MNTS.
WIND CHILL ADVSRY ALSO MAY BE REQUIRED. WILL ADDRESS THESE ITEMS IN
SPS. SOME WARMING LATER FRIDAY BUT TEMPS REMAIN AT LEAST 15F BELOW
NORMAL. ADDED SCT SNSHS FOR SUNDAY AS ANOTHER CLIPPER SLIDES DOWN
WEST COAST RIDGE.

FCSTID =   17
CHA   44  20  25  10 /  10  40  10   0
TYS   38  19  18   8 /  10  60  20   0
TRI   33  12  15   5 /  10  70  50  10
OQT   39  19  18   7 /  10  60  20   0

SON
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EST TUE JAN 21 2003

CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS THE CAROLINAS AND
THE DEEP SOUTH...WITH HIGH PRESSURE BUILDING INTO THE LOCAL FORECAST
AREA. LOCAL RADARS INDICATE THAT THE RAIN ASSOCIATED WITH THIS FRONT
HAS MOVED SOUTH OF THE FORECAST AREA THIS EVENING. SATELLITE IMAGES
REVEAL MID-LEVEL CLOUDS LINGERING ACROSS THE SOUTHERN HALF OF TN...
WITH CLEARING SKIES OBSERVED ACROSS THE NORTHERN HALF OF THE FORECAST
AREA. ADDITIONAL HIGH CLOUDS OVER THE OHIO VALLEY LOOK TO SLOWLY SAG
SOUTHWARD INTO SOUTHWEST VA AND NORTHEAST TN OVERNIGHT...SO WILL
MENTION OF PARTLY CLOUDY SKIES IN THESE AREAS.

WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO REMOVE EVENING
PRECIP AND SKY CONDITION WORDING. AS A RESULT OF THE CLEARING SKIES
ACROSS NORTHEAST TN AND SOUTHWEST VA...TEMPS ARE FALLING FASTER THAN
EXPECTED. THUS...WILL PLAN TO LOWER MINS IN THESE AREAS AS WELL.

DMG
*********************************************************************
Hazardous weather outlook, Jan 22, 5:00 AM EST, 13 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST WED JAN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY
SNOW WILL BEGIN TO FALL THIS EVENING WILL CONTINUE INTO THURSDAY.
NORTHEAST TENNESSEE...SOUTHWEST VIRGINIA...THE NORTHERN PLATEAU AND
THE HIGHER ELEVATIONS FROM THE SMOKIES NORTHWARD WILL LIKELY SEE 2
TO 3 INCHES OF SNOW.  THE CENTRAL VALLEY WILL SEE UP TO 2
INCHES...AND THE SOUTHERN VALLEY WILL SEE LESS THAN AN INCH.  SEE
THE ZONES OR THE WINTER WEATHER ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND CHILLS COULD BE IN THE 0 TO -10 RANGE IN THE VALLEY AND HIGHER
ELEVATIONS COULD SEE WIND CHILLS APPROACHING -20.  A WIND CHILL
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Lee

When
January 22, 6:00 PM EST to January 23, 6:00 AM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Winter Storm, Russell

When
January 22, 6:00 PM EST to January 23, 6:00 AM EST
Where
Russell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
January 22, 6:00 PM EST to January 23, 6:00 AM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Winter Storm, Washington / Bristol

When
January 22, 6:00 PM EST to January 23, 6:00 AM EST
Where
Washington / Bristol forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Winter Storm, Wise / Norton

When
January 22, 6:00 PM EST to January 23, 6:00 AM EST
Where
Wise / Norton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339289, 5339290, 5339291, 5339292, 5339293.